Jump to content
ACN Latitudes Forums

How long before we can expect to see improvement from steroid burst?


Recommended Posts

Hi,

my 16 yr. old son has pans symptoms of verbal and motor tics, OCD, and some regression.  We recently tried high dose abx for 1 month and low dose Naltrexone but saw no improvement.  Now trying a steroid burst of prednisone 40 mg.tapering down for a month.  He has been taking it for a week with no visible improvement, in fact motor tics have escalated tho this may be due to weaning from risperidone a few weeks ago.  I feel we should be seeing some effect from the steroid by now if it's going to work.  This also worries me as Dr. says response will indicate efficacy of ivig for him in the future.  If there is no improvement with steroids does that rule out ivig?  Then what is left treatment wise?  I'm getting scared that we're at the end of helpful treatments and going to be forced back to psych meds to control tics, etc.  Help Help!  Worried mom!

Link to post
Share on other sites

Hi July,

40 mg seems like it could be a bit low for a burst for a 16 y/o.  When I did my first steroid burst, it was 50 mg for five days, and I weighed 99 lbs.  I’ve also done steroid tapers, and those usually started at 60 mg.  Every one is different, though.

That first time I did a five-day burst, I saw improvement on the third day.  I’ve had other flares when it took a few days, and still others when I improved within a day on steroids.  There have also been a few when the steroids didn’t help at all, but that was when I had infections that I didn’t know about.

If there’s an active infection, it’s entirely possible that the steroids will either not work, or they’ll make him worse.  Have you looked into Lyme disease through Igenex testing yet?  It’s so important to treat Lyme if it’s there—otherwise, a lot of the PANS treatments won’t have their full effect.  Does he still have his tonsils/adenoids?  Infections can hide there, too, and antibiotics won’t reach them.

Link to post
Share on other sites

When my son was in the midst of his most severe exacerbation he did steriod taper for 3 weeks starting at 35 mg.  It was about a month after the steroid taper ended (while still on Augmentin) that he began to improve.  When he finally did improve, the improvement was dramatic and led to a very long remission of symptoms.

Link to post
Share on other sites
  • 2 weeks later...

Our 10 year old son did oral steriods (60 mg for five days, then stopped cold) and we saw a small improvement on day 3, which went away as soon as we stopped. It was just a glimmer. We had also done 4 weeks of antibiotics by then. We then got high dose steriod infusions. That is when we saw real improvement (7 days post a 3 day infusion). I am no doctor, but it seems like what your 16 year old had may not be enough of a dosage to see much improvement....

 

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...